Your browser does not support JavaScript!
If you require this information in another format, please call 613-544-6925 ext.393 between 8:30 a.m. and 4:30 p.m. weekdays or email us by clicking here.
 
This is an image for the page banner This is an image for the page banner
This is an image for the page header
Anaphylaxis:
Health Issue Category
Diabetes
Date of Issue
Revision Date
January 2011
Related Policies, Administrative Procedures and Forms:
 


Pump Therapy in the School Setting

Insulin pump therapy for the management of type 1 diabetes in children is becoming more common and therefore school staff will encounter young children using this type of therapy and it is important for them to understand it.

An insulin pump is a small external device usually worn on a clip or belt.
It contains a reservoir of rapid acting insulin which flows through a tiny tubing into the child’s body.
The pump is preprogrammed to constantly deliver basal insulin and at meal and snack time an amount of insulin needs to be entered into the pump so that the child’s body can use the sugar from the meal as energy.

In the primary grades children will require assistance with performing this task.

It will be the responsibility of the family to mark the snacks and meal with the carbohydrate count and the dose of insulin to be delivered for the food eaten , and the child’s responsibility to push the “GO” or “ACT” button to deliver the dose.

School staff need to know the basic knowledge about type 1 diabetes especially, prevention, recognition, and treatment of hypo and hyperglycemia.

However there are two major differences between children using insulin by injection and those using the pump.

1.The insulin used in an insulin pump is rapid acting and lasts approximately four hours in the body, therefore it is very important that if the “site” falls out immediate action must be taken to replace it.
2. Because the pump uses only Rapid acting insulin, when blood glucose readings are greater than 14 mmol/L it is important that the child check for ketones.
This can be done through urine or blood testing and if ketones are positive an injection by insulin pen needs to be given and emergency contacts notified.
3. If a child on a pump has a severe episode of hypoglycemia resulting in loss of consciousness after calling 911 the child should be disconnected from the pump at the site.

An individual care plan for each student using pump therapy should be updated yearly by the family and the health care team and shared with the staff of the  child’s  school.

© 2013 - Limestone District School Board -- click here to contact us if you have any questions or concerns.